Acta Mathematica Sinica, English Series

, Volume 29, Issue 3, pp 571–590

On the finite basis problem for certain 2-limited words



Let X* be a free monoid over an alphabet X and W be a finite language over X. Let S(W) be the Rees quotient X*/I(W), where I(W) is the ideal of X* consisting of all elements of X* that are not subwords of W. Then S(W) is a finite monoid with zero and is called the discrete syntactic monoid of W. W is called finitely based if the monoid S(W) is finitely based. In this paper, we give some sufficient conditions for a monoid to be non-finitely based. Using these conditions and other results, we describe all finitely based 2-limited words over a three-element alphabet. Furthermore, an explicit algorithm is given to decide that whether or not a 2-limited word in which there are exactly two non-linear letters is finitely based.


Finite basis problem 2-limited words discrete syntactic monoid 

MR(2000) Subject Classification

20M07 08B05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Supplementary material

10114_2012_193_MOESM1_ESM.tex (80 kb)
Supplementary material, approximately 80.0 KB.


  1. [1]
    McKenzie, R.: Tarski’s finite basis problem is undecidable. Internat. J. Algebra Comput., 6, 49–104 (1996)MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    Edmunds, C. C.: On certain finitely based varieties of semigoups. Semigroup Forum, 15, 21–39 (1977)MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    Edmunds, C. C.: Varieties generated by semigroups of order four. Semigroup Forum, 21, 67–81 (1980)MathSciNetMATHCrossRefGoogle Scholar
  4. [4]
    Jackson, M.: Finite semigroups whose varieties have uncountably many subvarieties. J. Algebra, 228, 512–535 (2000)MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    Lee, E. W. H.: Subvarieties of the variety generated by the five-element Brandt semigroup. Internat. J. Algebra Comput., 16(2), 417–441 (2006)MathSciNetMATHCrossRefGoogle Scholar
  6. [6]
    Lee, E. W. H.: Identity bases for some non-exact varieties. Semigroup Forum., 68, 445–457 (2004)MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    Perkins, P.: Bases for equational theories of semigroups. J. Algebra, 11, 298–314 (1969)MathSciNetMATHCrossRefGoogle Scholar
  8. [8]
    Sapir, O.: Finitely based words. Internat. J. Algebra Comput., 10, 457–480 (2000)MathSciNetMATHGoogle Scholar
  9. [9]
    Volkov, M. V.: The finite basis problem for finite semigroups. Sci. Math. Jpn., 53, 171–199 (2001)MathSciNetMATHGoogle Scholar
  10. [10]
    Zhang, W. T., Luo, Y. F.: The subvariety lattice of the join of two semigroup varieties. Acta Mathematica Sinica, English Series, 25(6), 971–982 (2009)MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    Jackson, M., Sapir, O.: Finitely based, finite sets of words. Internat. J. Algebra Comput., 10, 683–708 (2000)MathSciNetMATHGoogle Scholar
  12. [12]
    Jackson, M.: On the finite basis problem for finite Rees quotients of free monoids. Acta Sci. Math. (Szeged) 67, 121–159 (2001)MathSciNetMATHGoogle Scholar
  13. [13]
    Shevrin, L. N., Volkov, M. V.: Identities of semigroups (in Russian). Izv. Vyssh. Uchebn. Zaved. Mat., 11, 3–47 (1985)MathSciNetGoogle Scholar
  14. [14]
    Burris, S., Sankappanavar, H. P.: A Course in Universal Algebra, Springer-Verlag, New York, 1981MATHCrossRefGoogle Scholar
  15. [15]
    Howie, J. M.: Fundamentals of Semigroup Theory, Charendon Press, Oxford, 1995MATHGoogle Scholar
  16. [16]
    Jackson, M.: Finiteness properties of varieties and the restriction to finite algebras. Semigroup Forum, 70, 159–187 (2005)MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    Jackson, M.: Finite semigroups with infinite irredundant identity bases. Internat. J. Algebra Comput., 15, 405–422 (2005)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Institute of Mathematics, Academy of Mathematics and Systems Science, Chinese Academy of Sciences, Chinese Mathematical Society and Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Department of MathematicsLanzhou UniversityLanzhouP. R. China

Personalised recommendations